Hail, Wayne
- When
- May 15, 2:25 PM EST to 2:35 PM EST
- Where
- Wayne County, 1 mi E of Parmleysville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.680, -84.732
A nearly stationary cold front draped across northern TN, isentropic lift over the boundary, and a moist and unstable air mass were the culprits for severe weather on May 15th across portions of eastern KY. Hail once again was the primary severe weather event reported to the weather office, with hail ranging in size from dimes to golf balls.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
A nearly stationary cold front draped across northern TN, isentropic lift over the boundary, and a moist and unstable air mass were the culprits for severe weather on May 15th across portions of eastern KY. Hail once again was the primary severe weather event reported to the weather office, with hail ranging in size from dimes to golf balls.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at May 15, 1:28 PM EST, 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 228 PM EDT SAT MAY 15 2010 .SHORT TERM.../TONIGHT THROUGH SUNDAY NIGHT/...UPDATED CURRENT RADAR HAS ISOLATED TO SCT SHRA/TSRA SURGING NE TOWARD ERN KY. FIRST SHRA ALREADY MOVING INTO WAYNE CO WITH STRONGER STORMS TO OUR SW. SFC BNDRY RUNNING THE LENGTH OF THE STATE WILL BECOME THE FOCAL FOR ADDITIONAL DEVELOPMENT WITH THE MAJORITY OF THE STORMS REMAINING IN THE SRN HALF OF OUR CWFA. BUFR SKEWT INDICATING A BRIEF PERIOD THIS AFTERNOON WITH THE POTENTIAL FOR SVR STORMS FROM THE TN BORDER TO AROUND THE HAL ROGERS PARKWAY. THE INSTABILITY WILL DIMINISH RAPIDLY WITH THE SETTING SUN AND EXPECT MOST PCPN TO DIMINISH AS WELL. SHORT TERM MODELS ALL INDICATE AN AREA OF LOW PRESSURE MOVING FROM THE RED RIVER... THRU WRN TN TO ERN KY OVER THE NEXT 48 HR. DETAILS BECOME A BIT HAZY BUT THE PATTERN REMAINS WITH A SURGE OF MOISTURE AND PCPN AS THE LOW PRESSURE RIDES UP THE FNTL BNDRY AND BRINGS LIKELY PCPN TO THE AREA FOR SUN AND SUN NIGHT. MODELS ARE ALSO IN GOOD AGREEMENT FOR TEMPS AND HAVE USED A BLEND OF NAM/GFS MOS NUMBERS WHICH LOWERED TEMPS FOR SUN DUE TO CLOUD COVER AND INCREASING PCPN IN THE AREA. .LONG TERM.../MONDAY THROUGH SATURDAY/...UPDATED NOT MANY CHANGES NEEDED FOR DAYS 4-7 OF THE LATEST FORECAST. PICKED UP THE FORECAST BEGINNING 18Z MONDAY. GFS AND ECWMF STILL IN PRETTY GOOD AGREEMENT WITH REGARDS TO THE OVERALL SYNOPTIC PATTERN FOR MONDAY AND TUESDAY. THE PREVIOUS 2 RUNS OF MEXMOS STILL HAVE AT LEAST LIKELY POPS FOR MONDAY AND MONDAY NIGHT...SO THIS TREND WAS CONTINUED IN THE GRIDS...WITH CONTINUED SUPPORT FROM THE LATEST FORECAST SOUNDINGS AND TIME HEIGHT CROSS SECTIONS. TEMPERATURES WERE ALSO TWEAKED ONLY SLIGHTLY ACROSS THE BOARD...CONTINUING THE TREND OF COOLER DAYTIME HIGHS ACCOUNTING FOR CLOUD COVER AND PRECIPITATION EXPECTED MONDAY AND TUESDAY. FROM WEDNESDAY ONWARD THE SITUATION BECOMES A BIT MURKIER...AS THE MODELS BEGIN TO DIVERGE A SOMEWHAT. WITH THAT IN MIND...DECIDED NOT TO MAKE ANY MAJOR CHANGES TO THE FORECAST AFTER TUESDAY NIGHT BASED ON THE AMOUNT OF UNCERTAINTY. THE PREVIOUS FORECAST SEEMED REASONABLE ENOUGH AS IS. OTHER THAN THAT THE FORECAST WAS IN GOOD SHAPE OVERALL. && .AVIATION.../18Z TO 18Z/ SFC BOUNDARY IS HARD TO LOCATE BUT SFC OBS INDICATE IT IS LOCATED THE LENGTH OF THE COMMONWEALTH FROM AROUND PKB TO HOP. SOUTH OF THIS BNDRY WE EXPECT SHRA/TSRA THIS AFTERNOON WITH SOME STORMS BECOMING STRONG WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. ACTIVITY SHOULD DIMINISH RAPIDLY WITH THE SETTING SUN. EXPECT SOME RESTRICTIONS TO VSBY EARLY SUN MORNING... ESPECIALLY AT LOZ/SME IF THEY GET ANY ADDITIONAL PCPN TO ADD TO THEIR ALREADY ELEVATED HUMIDITY. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...DUSTY LONG TERM...AR AVIATION...DUSTY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 505 AM EDT SAT MAY 15 2010 KYZ058-068-069-079-080-083>088-109>118-120-161100- ESTILL-ROCKCASTLE-JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX- BELL-HARLAN-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-CLAY- LESLIE-LETCHER-PIKE- 505 AM EDT SAT MAY 15 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. AREAS OF DENSE FOG WILL REDUCE VISIBILITY TO LESS THAN 1/4 MILE. FOG WILL BE BURNING OFF BY 9 AM. ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. SOME OF THE THUNDERSTORMS MAY BECOME SEVERE WITH THE MAIN THREAT BEING HAIL...HOWEVER SOME STRONG WINDS ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORMS WILL BE POSSIBLE FROM SUNDAY THROUGH TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ARE ENCOURAGE TO CALL IN ANY REPORTS OF SEVERE THUNDERSTORMS. KYZ044-050>052-059-060-104-106>108-119-161100- FLEMING-MONTGOMERY-BATH-ROWAN-POWELL-MENIFEE-ELLIOTT-MORGAN-JOHNSON- WOLFE-MARTIN- 505 AM EDT SAT MAY 15 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORMS WILL BE POSSIBLE FROM SUNDAY THROUGH TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. JJ
The Knoxville radar (KMRX), 132 km away, was scanning. The volume nearest the first event began at 19:24 UTC.
11 hail, 6 thunderstorm wind, 1 flash flood, 1 flood. Local standard time, as filed.
One inch hail and a downed tree were reported at Betsey.
Quarter size hail fell at Murl.
Quarter size hail fell in the Cabell area.
One tree was blown down in the White Lily area.
A retired NWS employee reported half dollar size hail in Belle Point.
Golf ball size hail fell in Hisel.
Several 6-8 inch diameter tree tops were blown down a trained spotters house along with his neighbor.
The friend of a trained spotter reported that half dollar size hail fell in Frakes.
Ping pong ball size hail fell at Kerby Knob.
A tree was blown down on Highway 1955 1 mile south of Clover Bottom.
Two good sized trees were blown down in city limits. There was also ankle deep water on most streets and parking lots.
The Kentucky State Police reported that Highway 25E had a foot of water flowing across all 4 lanes about 1.5 miles north of the TN line.
A large tree was blown down on Oakwood Dr in Wolverine.
A tree was blown down along Hwy 30. Another large tree was also blown down onto a sign at the intersection of Hwy 30 and Airport Rd.
Route 1344 was covered with water in most areas with some trees down as well.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2010Every state in 2010This day in weather historyWarnings in Kentucky, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 228236, 228237, 228238, 228240, 228265, 228252, 228245, 228246, 228249, 228250, 228267, 228251, 228268, 228255, 228258, 228260, 228270, 228271, 228262.